Wyoming, 2004

Hail in Wyoming, May 21, 2004

May 21, 2004 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 21, 1:17 AM MST, 9 hours 43 minutes earlier.

Area forecast discussion, May 21, 1:17 AM MST, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
217 AM MDT FRI MAY 21 2004

.TODAY THROUGH SUNDAY NIGHT...
ADDED PATCHY FOG TO THE CENTRAL BASINS AND MUCH OF NATRONA COUNTY
FOR THIS MORNING AS RHS CLOSE TO 100 IN THESE AREAS WHERE ALMOST 1/2
OF AN INCH OF RAINFALL OCCURRED LATE FRIDAY IN SOME OF THESE AREAS.

DE-STABILIZATION OF THE AIRMASS WILL CONTINUE THROUGH TODAY WITH
LIFTED INDICES DROPPING TO NEAR MINUS 5. SCT POPS STILL LOOK GOOD FOR
SHOWERS AND AFTERNOON THUNDERSTORMS TODAY. BEST INSTABILITY WILL
LINGER IN JOHNSON COUNTY TONIGHT. EVEN THOUGH SOME
STABILIZING OF THE ATMOSPHERE MAY TAKE PLACE INITIALLY AFTER THIS
WEAK FRONT MOVES SOUTH THROUGH THERE TODAY...OUTFLOW BOUNDARIES
SHOULD KEEP THINGS GOING THERE WELL INTO THE EVENING. EXPANDED AREA
OF SCT POPS FOR SATURDAY AS WELL WITH SURFACE UPSLOPE FLOW DRAWING IN
MORE LOW LEVEL MOISTURE EAST OF THE DIVIDE.

TROUGH OFF THE PACIFIC COAST TO APPROACH THE AREA SUNDAY. WV LOOP
SUGGESTS THE ETA WOULD BE THE BEST SOLUTION AS OPPOSED TO THE GFS
SOLUTION WHICH DIGS THE TROUGH A LITTLE MORE. AS THIS TROUGH
APPROACHES...STRONG COLD AIR ADVECTION WILL TAKE PLACE AT H7 ALONG
WITH JET DYNAMICS FROM 95 KT JET MAX AS WELL AS GOOD SURFACE
CONVERGENCE FROM FAIRLY SIGNIFICANT SURFACE BOUNDARY. FOR THESE
REASONS HAVE INCREASED POPS TO LIKELY IN NORTHWEST...INCREASED POPS
EVERYWHERE ELSE BUT KEPT POPS RELATIVELY LOW IN THE SOUTH FOR
TSRA. WINDS SHOULD INCREASE SUNDAY...ESPECIALLY IN THE SOUTHERN WIND
CORRIDOR WHERE THE RIGHT FRONT QUAD OF THE 95 KNOT JET MAX JET WILL
PROVIDE SUBSIDENCE EARLY IN THE DAY COINCIDENT WITH WESTERLY H7 WINDS
OF 45KTS.

.MONDAY THROUGH FRIDAY...
COLD UPPER TROUGH REMAINS OVER NORTH MONDAY.  JET AXIS ON BACK SIDE
OF THROUGH MOVES ACROSS TUESDAY...BRINGING IN ANTICYCLONIC FLOW
AND WARMER AIR.  MODELS IN FAIR AGREEMENT KEEPING SEASONABLE TEMPS IN
DRY WNW FLOW WEDNESDAY AND THURSDAY.  GFS OPENS UP AND
BRINGING IN UPPER LOW OFF CALIFORNIA COAST ACROSS AREA FRIDAY AND
FRIDAY NIGHT...MORE PROGRESSIVE THAN ECMWF.  WILL KEEP LOW POPS
ACROSS NORTH MONDAY AND TUESDAY THEN DRY THINGS OUT WITH SLIGHTLY
WARMER TEMPERATURES IN BREEZY TO WINDY CONDITIONS WEDNESDAY THROUGH
FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LIPSON/AEM
Hazardous weather outlook, May 21, 4:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI MAY 21 2004

WYZ001>020-022>030-221100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT..

LIPSON

The radar

The Riverton/Lander radar (KRIW), 179 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natrona

When
May 21, 11:00 AM MST
Where
Natrona County, 6 mi S of Casper
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.750, -106.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398221.